Kansas, 2007

Flood in Kansas, March 24, 2007

March 24, 2007 · NWS SGF · 1 event in 1 county or zone

Heavy thunderstorms caused areas of flooding for portions of extreme southeast Kansas and the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy thunderstorms caused areas of flooding for portions of extreme southeast Kansas and the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 24, 1:25 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 24, 1:25 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT SAT MAR 24 2007

.DISCUSSION...
WARM CONVEYOR BELT PROCESSES COMMENCED OVERNIGHT ACROSS THE HIGH
PLAINS OF TEXAS INTO WESTERN KANSAS.  A LARGE AREA OF CONVECTION WAS
THE PRIMARY RESULT WITHIN THE EASTERN FLANK OF THE DESERT SOUTHWEST
CUTOFF CIRCULATION.  ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS
WERE ONGOING ACROSS NORTHEAST KANSAS AND MOVING INTO NORTHWEST
MISSOURI AND SOUTHERN IOWA.  THIS CLUSTER MUCH LIKE ITS
PREDECESSORS WAS MAINLY ESTABLISHED FROM AN ENHANCED AREA OF JET
STREAM LEVEL DIVERGENCE.  THE INITIAL FORECAST CHALLENGE FOR TODAYS
PERIOD HOWEVER...DEALT WITH TEMPERATURES...WITH PRECIP CHANCES
SOMEWHAT PROBLEMATIC THROUGH MUCH OF NEXT WORK WEEK.

SHORT TERM (TODAY - MONDAY)...
WRF ISENTROPIC ANALYSIS WITHIN A LAYER FROM 300K TO 310K SUGGESTED
THAT A DECENT EAST TO WEST BAROCLINIC ZONE WILL GRADUALLY SHIFT
ACROSS THE CWA AFTER 12Z THIS MORNING.  FLOW OVER THIS FEATURE WOULD
CAUSE AN ENHANCED BELT OF PRESSURE ADVECTION FORCING...POTENTIALLY
CAUSING A BAND OF SHOWERS AND THUNDERSTORMS TO DEVELOP.  WRF QPF
FIELDS DO NOT SUPPORT ANY CONVECTION OCCURRING FROM THIS...WHILE THE
GFS ISENTROPIC FIELDS INDICATE THIS BAROCLINICITY SETTING UP WELL
NORTH OF THE CWA.  WITH LITTLE CHANCES OF HIGH PLAINS CONVECTION
MOVING INTO THE REGION AND LIGHT SUPPORT OF THE WRFS ISENTROPIC LIFT
PROGS...ILL LIKELY REMOVE THE MENTION OF PRECIPITATION THROUGH
TODAY.  POINT SOUNDINGS ALSO SUGGEST A HUGE CAP DEVELOPING THROUGH
THE DAY...MAINLY DUE TO MID LEVEL DRYING ALONG WITH STRONG WARM AIR
ADVECTION WITHIN THE 850-700 MB LAYER.

WHICH BRINGS ME TO OUR INITIAL FORECAST CONCERN REGARDING
TEMPERATURES.  WITH A MIX OF SUN AND CLOUDS ALONG WITH STRONG WARM
AIR ADVECTION THROUGH THE DAY...WOULD THINK THAT AREAS EXPERIENCING
DECENT SUN WILL WARM INTO THE UPPER 70S AND LOWER 80S THIS
AFTERNOON.  MOS GUIDANCE SUPPORTS THIS THINKING...AND LOADED TODAYS
TEMP GRID CLOSE TO THE MAV GUIDANCE.  SUNDAYS TEMPERATURES SHOULD BE
SIMILAR TO TODAY...WITH PERIODS OF BOTH SUN AND CLOUDS.

MODELS INDICATE THAT THE MAIN CUTOFF CIRCULATION WILL SHIFT NORTH
INTO THE HIGH PLAINS AND EVENTUALLY UPPER MIDWEST...CONFINING ITS
FORCING WELL NORTH OF THE CWA THROUGH MUCH OF THE WEEKEND.  MEANING
THAT THERE IS A CHANCE THAT EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS WILL REMAIN DRY THROUGH SUNDAY AFTERNOON.  PASSING
CLOUD COVER...SOUTHERLY WINDS...AND WARM TEMPERATURES SHOULD
DOMINATE THE SENSIBLE CONDITIONS INTO SUNDAY NIGHT.  HOWEVER I LIKE
THE GFSS SOLUTION WITH BRINGING IN A CLUSTER OF SHOWERS AND
THUNDERSTORMS SUNDAY NIGHT...MAINLY FROM UPPER DIVERGENCE EAST OF A
DESERT SOUTHWEST UPPER TROUGH.  WILL LOWER POPS THROUGH SUNDAY
AFTERNOON...AND INCREASE POPS OVER THE OSAGE PLAINS FOR SUNDAY NIGHT.

PRECIP CHANCES WILL CONTINUE INTO MONDAY AS THE SUBTROPICAL MOISTURE
PIPELINE BECOMES RE-ESTABLISHED OVER TEXAS...OKLAHOMA...AND THROUGH
MISSOURI.  WILL ADJUST POPS ACCORDINGLY IN MONDAY AND MONDAY NIGHTS
GRIDS.

LONG TERM (TUESDAY - FRIDAY)...
PRECIPITATION CHANCES WILL BE NEEDED THROUGH TUESDAY NIGHT AS THE
DESERT TROUGH GRADUALLY SWINGS OVER THE CWA.  LITTLE SURFACE
REFLECTION WILL ALLOW A CONTINUATION OF WARM GULF AIR TO SPREAD
UNDERNEATH COOLING MID LEVEL TEMPERATURES IN RESPONSE TO THE
SHORTWAVE PASSAGE.  THIS WILL OFFER SOME DESTABILIZATION FOR
CONVECTION...AND THE GFS QPF FIELDS SUPPORT THIS THOUGHT.

MEANWHILE A REINFORCING WAVE OF TROUGHING WILL BECOME ESTABLISHED
OVER THE INTERMOUNTAIN WEST BY WEDNESDAY.  LOW LEVEL SOUTHERLY FLOW
WILL CONTINUE WHILE A COLD FRONT APPROACHES FROM THE WEST BY
THURSDAY.  FOR THE MOST PART...THE OVERALL PATTERN OFFERED BY THE
ECMWF SOLUTION IS SIMILAR TO THE GFS.  DEPENDING UPON
INSTABILITY...THIS MAY BE OUR NEXT SHOT FOR AN EPISODE OF STRONG
THUNDERSTORMS.

AS FAR AS TEMPERATURES ARE CONCERNED NEXT WORK WEEK...AFTERNOON
READINGS IN THE 70S AND 80S WILL OCCUR ON A DAILY BASIS...WHILE
OVERNIGHT LOWS FALL INTO THE UPPER 50S AND 60S.

CRAMER

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...WILL KEEP VFR CONDITIONS GOING THROUGH THE
FORECAST PERIOD. CURRENT TRAJECTORY OF STORMS TO OUR WEST OVER
CENTRAL KANSAS TAKES STORMS NORTHWEST OF OUR AIRPORTS...SO WILL
LEAVE THUNDER OUT OF TAFS FOR TONIGHT. STILL LOOKS LIKE WINDS WILL
STAY UP AROUND 10 KNOTS THROUGH THE NIGHT WHICH SHOULD KEEP LOWER
LEVELS MIXED ENOUGH TO LIMIT FOG POTENTIAL.

HAVE CARRIED VICINITY THUNDER AFTER 18Z AS MOIST AIRMASS OVER THE
REGION DESTABILIZED WITH AFTERNOON HEATING.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 23, 9:35 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT FRI MAR 23 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1035 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT OVER THE ENTIRE
  OUTLOOK AREA.

  LOCALIZED FLOODING IS EXPECTED TO PERSIST THROUGH THE
  NIGHT OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

  DISCUSSION:

  WHILE THE MAIN FOCUS FOR STORM DEVELOPMENT THROUGH LATE TONIGHT
  WILL REMAIN TO THE NORTH AND WEST OF THE OZARKS...ADDITIONAL
  THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE NIGHT AS A
  WARM AND MOIST AIRMASS REMAINS OVER THE AREA.

  LOW LYING AREAS THAT WERE FLOODED IN CHEROKEE...JASPER...DADE
  AND BARTON COUNTIES WILL LIKELY REMAIN INUNDATED THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
  WEEKEND ESPECIALLY FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI.
  THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK ON
  ALMOST A DAILY BASIS. ORGANIZED SEVERE WEATHER IS NOT EXPECTED
  AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Mar 23, 7:50 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FLASH FLOOD      CARTHAGE                37.18N 94.31W
03/23/2007                   JASPER             MO   LAW ENFORCEMENT

            INTERSECTION OF CIVIL WAR AND LOCUST CLOSED DUE TO
            FLOODING. ALSO 2 SW OF CARTHAGE AT INTERSECTION OF COUNTY
            ROAD 170 AND JACK PINE CLOSED DUE TO FLOODING.

&&

GCLAYCOM
Local storm report, Mar 23, 8:59 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FLASH FLOOD      3 SE COLUMBUS           37.14N 94.81W
03/23/2007                   CHEROKEE           KS   EMERGENCY MNGR

            FLOODING REPORTED OVER CLEMS ROAD EAST OF HIGHWAY 69
            ALONG THE TRIBUTARIES OF BRUSH CREEK.

1233 PM     FLASH FLOOD      WEBB CITY               37.15N 94.48W
03/23/2007                   JASPER             MO   PUBLIC

            MAIN STREET AND BROADWAY FLOODED. SEVERAL INCHES COVERING
            INTERSECTION.

1250 PM     HEAVY RAIN       1 NW CARTHAGE           37.19N 94.32W
03/23/2007  U0.00 INCH       JASPER             MO   LAW ENFORCEMENT

            DEPUTIES REPORTED WATER OVER THE ROAD AT COUNTY ROAD 170
            AND JACK PINE ROAD.

0100 PM     FLASH FLOOD      1 NW CARTHAGE           37.19N 94.32W
03/23/2007                   JASPER             MO   LAW ENFORCEMENT

            ROAD IS CLOSED AT THE INTERSECTION OF COUNTY ROAD 170 AND
            JACK PINE ROAD IN THE VICINITY OF SPRING RIVER.

0100 PM     FLASH FLOOD      CARL JUNCTION           37.18N 94.57W
03/23/2007                   JASPER             MO   FIRE DEPT/RESCUE

            ROADS AND WALKWAYS CLOSED IN CARL JUNCTION PARK.

0300 PM     FLASH FLOOD      4 W LAWTON              37.22N 94.71W
03/23/2007                   CHEROKEE           KS   EMERGENCY MNGR

            ROADS FLOODED 6 FEET DEEP EAST AND WEST OF THE
            INTERSECTION OF LAWTON ROAD AND NORTHWEST 40TH.

0300 PM     FLASH FLOOD      3 E WEIR                37.31N 94.72W
03/23/2007                   CHEROKEE           KS   EMERGENCY MNGR

            ROAD FLOODED AT THE INTERSECTION OF HIGHWAY 69 AND
            HIGHWAY 103.

0315 PM     FLASH FLOOD      4 N COLUMBUS            37.23N 94.84W
03/23/2007                   CHEROKEE           KS   EMERGENCY MNGR

            PORTION OF HIGHWAY K-7 CLOSED BY KANSAS DOT NORTH OF
            COLUMBUS. ROAD HAS CAVED IN.

0400 PM     FLASH FLOOD      LOCKWOOD                37.39N 93.95W
03/23/2007                   DADE               MO   LAW ENFORCEMENT

            ELM STREET IN LOCKWOOD FLOODED

0422 PM     FLASH FLOOD      CARTHAGE                37.18N 94.31W
03/23/2007                   JASPER             MO   LAW ENFORCEMENT

            INTERSECTION OF CIVIL WAR AND LOCUST CLOSED DUE TO
            FLOODING. ALSO 2 SW OF CARTHAGE AT INTERSECTION OF COUNTY
            ROAD 170 AND JACK PINE CLOSED DUE TO FLOODING.

0430 PM     FLASH FLOOD      LOCKWOOD                37.39N 93.95W
03/23/2007                   DADE               MO   CO-OP OBSERVER

            STREET FLOODING

0705 PM     FLASH FLOOD      2 E GOLDEN CITY         37.39N 94.06W
03/23/2007                   DADE               MO   EMERGENCY MNGR

            KYLE CREEK EAST OF GOLDEN CITY AND MUDDY CREEK JUST NORTH
            OF GOLDEN CITY OUT OF THEIR BANKS.

&&

TERRY
Local storm report, Mar 24, 12:52 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 AM CDT SAT MAR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     FLOOD            GIRARD                  37.51N 94.84W
03/24/2007                   CRAWFORD           KS   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED THAT SEVERAL UNSPECIFIED RURAL
            COUNTY ROADS WERE FLOODED. REPORT RECEIVED BY ESPOTTER.
            COULD NOT CONFIRM ANY ROAD CLOSURES WITH LAW ENFORCEMENT
            AT THIS TIME.

&&

DSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
March 24, 1:45 AM CST to 9:45 AM CST
Where
Crawford County, Girard
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.500, -94.850

Heavy thunderstorms, which continued to move over the same area, caused flooding to occur across the county. Several rural roads and low water crossing were underwater and impassable to motorists.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23665.